Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 118, NWS Goodland, KS

June 20, 2003Cheyenne County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2003, 8:55 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2003, 8:55 PM CDT (01:55 UTC)
Expired
Jun 20, 2003, 10:00 PM CDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 5:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 20, 3:00 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI JUN 20 2003

FORECAST PROBLEM WILL BE CHANCES OF PRECIPITATION THROUGH SATURDAY
THEN HOW HOT FOR TEMPERATURES SATURDAY THROUGH TUESDAY OF NEXT
WEEK.

19Z SURFACE MAP ANALYSIS SHOWED A RIDGE OF HIGH PRESSURE FROM THE
GREAT LAKES SOUTHWEST INTO KANSAS AND OKLAHOMA. A TROUGH OF LOW
PRESSURE EXTENDED FROM MONTANA SOUTHWARD INTO COLORADO AND UTAH. IR
AND WATER VAPOR SATELLITE IMAGERY SHOWED A VIGOROUS MID AND UPPER
LEVEL SHORTWAVE SPINNING NORTHEAST INTO SOUTHERN COLORADO.

MODELS INITIALIZED WELL THIS MORNING WITH RESPECT TO POSITION AND
PROJECTED MOVEMENT OF SURFACE TROUGH TO OUR WEST AS WELL AS WITH
SHORTWAVE MOVING THROUGH COLORADO TOWARD WESTERN KANSAS.

WILL GO WITH A BLEND OF ETA AND GFS MODELS OUT THROUGH DAY 3 IN
THIS FORECAST PACKAGE.

FOR TONIGHT MOISTURE AND DYNAMICS COME TOGETHER AS THETA E AXIS NORTH
TO SOUTH OVER EASTERN COLORADO SLIDES EASTWARD. SURFACE TROUGH ALSO
MOVES SLOWLY EAST. GOOD SOUTH TO SOUTHEAST WINDS CONTINUE TO BRING
LOTS OF MOISTURE AND THIS COUPLED WITH MIDDLE AND UPPER LEVEL
SHORTWAVE WILL HELP TO DEVELOP SCATTERED THUNDERSTORMS FROM WEST TO
EAST ACROSS THE FORECAST AREA. WILL GO WITH LIKELY POPS WESTERN 2/3
WITH CHANCE POPS OUT EAST. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN
THE UPPER 50S TO LOWER 60S.

FOR SATURDAY THROUGH SATURDAY NIGHT STRONG SUBSIDENCE TAKES HOLD
FROM WEST TO EAST ACROSS FORECAST AREA. MODELS STILL SHOW SOME LOW
AND MIDDLE LEVEL MOISTURE OVER EASTERN 2/3 OF FORECAST AREA. WITH
WARMER TEMPERATURES EXPECTED WILL CARRY A SLIGHT CHANCE FOR
THUNDERSTORMS FROM KANSAS AND COLORADO BORDER EASTWARD. FOR
SATURDAY A PERIOD OF DRY WEATHER BEGINS AS SKIES WILL BE MOSTLY
CLEAR. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE MIDDLE TO
UPPER 80S FOR HIGHS AND LOWS AROUND 60.

FOR SUNDAY THROUGH TUESDAY EXPECT STRONG SUBSIDENCE TO CONTINUE
ACROSS THE FORECAST AREA WITH MOSTLY SUNNY SKIES SUNDAY AND MONDAY.
SKIES WILL BE CLEAR SUNDAY NIGHT. DAYTIME TEMPERATURES WILL WARM UP
INTO THE 90S ALL ZONES SUNDAY THROUGH TUESDAY.

FOR WEDNESDAY THROUGH THURSDAY WILL NOT MAKE MUCH CHANGE FROM
PREVIOUS FORECAST EXPECT TO CARRY CHANCE POPS FOR THUNDERSTORMS ON
THURSDAY AS WELL AS WEDNESDAY. A SURFACE COLD FRONT AS WELL AS AN
UPPER LEVEL SHORTWAVE WILL MOVE THROUGH THE FORECAST AREA ALONG
WITH MORE MOISTURE. WILL CARRY CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY.

WILL KEEP FRIDAY DRY BEHIND PREVIOUSLY MENTIONED SYSTEM WITH
DAYTIME TEMPERATURES IN MIDDLE TO UPPER 80S AND LOWS IN THE 60S.

.GLD...NONE.

LAMMERS
Hazardous weather outlook, Jun 20, 10:54 AM CDT, 10 hours 1 minute before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SURFACE TROUGH OVER EASTERN COLORADO WILL CONTINUE TO STRENGTHEN
THROUGH THE DAY. AS A RESULT...BREEZY TO WINDY SOUTHERLY WINDS WILL
INCREASE LOW LEVEL MOISTURE AND INSTABILITY ACROSS THE REGION.
A LOW LEVEL CONVERGENCE AXIS WILL DEVELOP NEAR THE COLORADO AND
KANSAS BORDER LATE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL
MOVE INTO EASTERN COLORADO LATE IN THE AFTERNOON. AS A RESULT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO AND
KANSAS STATELINE LATE IN THE AFTERNOON. THESE STORMS WILL THEN MOVE
ACROSS THE REST OF THE AREA THROUGH THE OVERNIGHT HOURS. STORM MOTION
WILL BE NORTHEAST AROUND 35 MPH.

THUNDERSTORMS COULD BECOME SEVERE ANYWHERE IN THE AREA. HOWEVER...
THE BEST CHANCE FOR WIDESPREAD HAZARDOUS WEATHER WILL BE WEST OF A
LINE FROM MCCOOK NEBRASKA TO HOXIE TO GOVE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS. HOWEVER...DUE TO A FAVORABLE WIND
PROFILE THROUGH THE MID LEVELS OF THE ATMOSPHERE...A FEW TORNADOES
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS ON WEDNESDAY. HOWEVER...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BEGINNING LATE THIS AFTERNOON FOR
LOCATIONS NEAR THE KANSAS AND COLORADO BORDER. SPOTTER ACTIVATION
WILL BE NEEDED OVER THE ENTIRE AREA TONIGHT.

SR

In the hours before

Special weather statement, Jun 20, 5:28 PM CDT, 3 hours 27 minutes before
KSZ001>003-013>015-027>029-041-042-NEZ079>081-210400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT FRI JUN 20 2003

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 554 FOR
PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA EFFECTIVE
IMMEDIATELY UNTIL 10 PM MDT (11 PM CDT). THE FOLLOWING COUNTIES
ARE INCLUDED IN THE WATCH:

IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...WALLACE...GREELEY...
RAWLINS...THOMAS...LOGAN...WICHITA...DECATUR...SHERIDAN...GOVE

IN EXTREME SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE ACROSS THIS AREA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE
FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

DDT
Local storm report, Jun 20, 6:17 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    9 N KIT CARSON            CO   .75 INCH HAIL
06/20/03   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, Jun 20, 7:08 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    4 N JOES                  CO   WIND DAMAGE
06/20/03   YUMA                           REPORTED BY STORM
                                          SPOTTER. 8-10 INCH
                                          TREE BRANCHES BROKEN OFF
Local storm report, Jun 20, 7:24 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    7 S VONA                  CO   .75 INCH HAIL
06/20/03   KIT CARSON                     REPORTED BY PUBLIC.
Local storm report, Jun 20, 7:45 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    14 N WRAY                 CO   .75 INCH HAIL
06/20/03   YUMA                           REPORTED BY PUBLIC.
Local storm report, Jun 20, 7:47 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    14 N WRAY                 CO   WIND DAMAGE
06/20/03   YUMA                           REPORTED BY PUBLIC. 10
                                          INCH TREE BRANCHES
                                          BROKEN OFF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:02 PM CDTSevere Thunderstorm WarningGLDKit Carson58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.